North Carolina, 2008

Tornadoes and Hail in North Carolina, February 18, 2008

February 18, 2008 · NWS MHX · 7 events in 6 counties and zones

A line of thunderstorms moved across eastern North Carolina during the early morning hours on February 18th and produced high winds, some hail and three tornadoes. One thunderstorm produced the three tornadoes that moved along a northeast path across parts of Greene, Pitt, Beaufort and Martin counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$700,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A line of thunderstorms moved across eastern North Carolina during the early morning hours on February 18th and produced high winds, some hail and three tornadoes. One thunderstorm produced the three tornadoes that moved along a northeast path across parts of Greene, Pitt, Beaufort and Martin counties. The tornadoes were rated as EF2 in Greene county, and EF1 in Pitt, Beaufort, and Martin counties. The three tornadoes produced around 500,000 dollars in damages with 3 minor injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 18, 3:20 AM EST, 25 minutes earlier.

Area forecast discussion, Feb 18, 3:20 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 AM EST MON FEB 18 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH FROM THE WEST TODAY AND WILL MOVE OFF
THE COAST THIS EVENING. HIGH PRESSURE OVER THE GULF STATES TUESDAY
WILL MOVE EAST OFF THE SOUTHEAST COAST WEDNESDAY. A BACKDOOR COLD
FRONT WILL MOVE IN FROM THE NORTH WEDNESDAY NIGHT AND WILL BECOME
STATIONARY TO THE SOUTH LATE IN THE WEEK. THE FRONT WILL MOVE BACK
NORTH AS A WARM FRONT THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL BE BRIEF AS SEVERE WEATHER THREAT APPROACHES FROM THE WEST AND
SOUTH. MAIN SEVERE THREAT WILL BE THROUGH LATE MORNING THEN DIMINISH
AS THE BEST INSTABILITY MOVES OFF THE COAST. CONFINED THREAT OF
THUNDER THIS AFTERNOON TO THE COASTAL WATERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
HIGH PRESSURE OVER TEXAS TUESDAY WILL PASS TO THE SOUTH AND EXIT THE
SOUTHEAST COAST ON WEDNESDAY. WEAK DRY FRONT WILL PASS THROUGH
TUESDAY EVENING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
LOW CONFIDENCE IN THE EXTENDED PERIOD AND FOLLOWED HPC GUIDANCE. A
BACKDOOR FRONT WILL MOVE ACROSS THE AREA ON THU WITH THE FRONT
STALLING SOUTH OF THE AREA ON FRI THEN LIFTING NORTH ACROSS THE AREA
ON SAT. SLIGHT CHANCE TO CHANCE POPS THROUGH THE PERIOD WITH A
WARMING TREND.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
GENERALLY MVFR CEILINGS AT THE MOMENT. THEY WILL DROP BRIEFLY TO IFR
IN SHOWERS AND A FEW ISOLATED TSTMS TOWARD MORNING AND INTO THE
MIDDAY HOURS. THINK CEILINGS IMPROVE BACK TO MVFR BY EARLY AFTERNOON
THEN TO VFR BY THIS EVENING.

ANTICIPATE MAINLY VFR CONDITIONS THROUGH THE REMAINDER OF THE
WEEK. THE EXCEPTION MAY BE A PERIOD OF MVFR/IFR IN SOME LOWER
CEILINGS AS A FRONTAL BOUNDARY DROPS ACROSS THE REGION WEDS
NIGHT.

&&

.MARINE...
GALE WARNINGS REMAIN IN EFFECT FOR ALL BUT THE ALBEMARLE SOUND INTO
THE EARLY AFTERNOON HOURS. HAVE ALREADY SEEN GUSTS TO 35 KNOTS AT
DUCK COE PIER AND TO THE NORTH AT CHESAPEAKE LIGHT. SEAS AT DIAMOND
BUOY HOVERING AROUND 12 FEET. HAVE GENERALLY GONE CLOSE TO 00Z
WAVEWATCH GUIDANCE AS IT IS WITHIN A FOOT OF OBSERVED VALUES AT 06Z.
AS STRONG SOUTHERLY FLOW CONTINUES AHEAD OF COLDFRONT THIS
MORNING...THINK GALE CONDITIONS A GOOD BET OVER THE OREGON INLET TO
OCRACOKE LEG. A BIT MORE MARGINAL ELSEWHERE...BUT COULD SEE AT LEAST
FREQUENT GUSTS TO GALE FORCE AS WINDS ARE MIXED DOWN IN SHOWERS AND
A FEW TSTMS. SEAS WILL REMAIN ROUGH INTO TUESDAY AS A SECONDARY
COLDFRONT ENHANCES W/WNW FLOW IN THE 15 TO 20 KNOT RANGE WHICH WILL
KEEP SEAS IN THE SCA RANGE THRU MUCH OF TUESDAY BEFORE OFFSHORE FLOW
RELAXES AND SEAS LEVEL OFF TUESDAY NIGHT. A BRIEF SURGE BEHIND WEAK
BOUNDARY WEDS NIGHT/EARLY THURSDAY...THEN EXPECT INCREASED WINDS
AGAIN FRIDAY AS SFC LOW PRES TAKES SHAPE ALONG THE WESTERN GULF AND
MOVES UP THE CAROLINA COAST.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NCZ103-104.
     HIGH SURF ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THIS
     EVENING FOR NCZ095-098-103-104.
MARINE...GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR AMZ135-150.
     SMALL CRAFT ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR AMZ130.
     GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR AMZ152-154-156-
     158.

&&
Hazardous weather outlook, Feb 18, 3:11 AM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
311 AM EST MON FEB 18 2008

NCZ029-044>047-079>081-090>094-190000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
311 AM EST MON FEB 18 2008

...TORNADO WATCH 66 IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

NCZ095-098-190000-
CARTERET-ONSLOW-
311 AM EST MON FEB 18 2008

...TORNADO WATCH 66 IN EFFECT UNTIL 11 AM EST THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

NCZ103-104-190000-
OUTER BANKS DARE-OUTER BANKS HYDE-
311 AM EST MON FEB 18 2008

...TORNADO WATCH 66 IN EFFECT UNTIL 11 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

In the hours before

Special weather statement, Feb 18, 3:20 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 AM EST MON FEB 18 2008

NCZ090-180845-
DUPLIN-
320 AM EST MON FEB 18 2008

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 345 AM EST...

AT 320 AM EST...THERE WERE STRONG THUNDERSTORMS OVER NORTHWESTERN
DUPLIN COUNTY...OR ABOUT 6 MILES SOUTH OF MOUNT OLIVE...MOVING
NORTHEAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL
NORTHERN DUPLIN COUNTY AT 330 AM EST. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE BEAUTANCUS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST MONDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11

The radar

The Raleigh/Durham radar (KRAX), 86 km away, was scanning. The volume nearest the first event began at 08:44 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Greene

When
February 18, 3:45 AM EST to 3:50 AM EST
Where
Greene County, 1 mi N of Hookerton to 2 mi NE of Hookerton
Rating
EF2
Path length
1.47 mi
Path width
150 yd
Injuries
3 direct, 0 indirect
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.444, -77.580

A tornado touched down about 1 mile north of Hookerton. The tornado was rated as EF2 and was around 150 yards wide. The tornado demolished a 2 story home shortly after touching down causing 3 minor injuries. The tornado also ripped the roof off a nearby trailer. The tornado stayed on the ground for a little over 1 mile as it moved northeast then lifted. Damage in Greene county was estimated at 300,000 dollars.

Hail, Lenoir

When
February 18, 3:52 AM EST to 3:53 AM EST
Where
Lenoir County, 0.89 mi SE of La Grange
Measured
0.75 in hail
Reported by
County Official
Coordinates
35.310, -77.790

Penny size hail reported near Lagrange.

Thunderstorm Wind, Lenoir

When
February 18, 3:55 AM EST to 3:56 AM EST
Where
Lenoir County, La Grange
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
35.320, -77.800

Wind gust estimated between 60 and 70 mph snapped four light poles near Lagrange.

Tornado, Pitt

When
February 18, 4:30 AM EST to 4:37 AM EST
Where
Pitt County, 1 mi E of Pactolus to 3 mi ENE of Pactolus
Rating
EF1
Path length
2.11 mi
Path width
150 yd
Continued into
Beaufort, Nc (MHX)
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.630, -77.212

A tornado touched down just east of Pactolus and moved northeast into extreme northwest Beaufort county. The tornado was rated as EF1, and was around 150 yards wide. The tornado damaged or destroyed several out buildings and snapped or uprooted numerous trees. Several homes also had roof damage. Approximate damage in Beaufort county from this tornado was 50,000 dollars.

Tornado, Beaufort

When
February 18, 4:38 AM EST to 4:45 AM EST
Where
Beaufort County, 6 mi W of Old Ford to 3 mi NNE of Old Ford
Rating
EF1
Path length
7.67 mi
Path width
150 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.630, -77.177

The tornado that developed in Pitt county crossed into extreme northwest Beaufort county as it moved northeast. In Beaufort county the tornado destroyed several old tobacco barns and damaged roofs of several homes. One separate garage structure completely lost its roof after the garage doors failed. The tornado was around 150 yards wide and was rated as EF1. Damage in Beaufort county was estimated around 50,000 dollars.

Tornado, Martin

When
February 18, 4:50 AM EST to 5:00 AM EST
Where
Martin County, 5 mi SE of Williamston to 0.71 mi SSE of Jamesville
Rating
EF1
Path length
6.2 mi
Path width
150 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.799, -77.007

The last in a series of tornadoes associated with one thunderstorm touched down about 5 miles southeast of Williamston. This tornado then moved northeast into the city of Jamesville before dissipating. The tornado was rated as EF1 and was about 150 yards wide. Southeast of Williamston the tornado was rated as EF0 destroying one out building and a car port. In Jamesville the tornado ripped the roof off a used car dealership flipping it onto cars behind the shop. The tornado damage was rated as EF1 in Jamesville. Damage in Martin county was estimated at 100,000 dollars.

Thunderstorm Wind, Washington

When
February 18, 5:10 AM EST to 5:12 AM EST
Where
Washington County, Roper
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.870, -76.620

Wind gust estimated at 60 mph blew down several trees near Roper.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78042, 78040, 78041, 78043, 78051, 78054, 78055.